Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Tucson, AZ

August 2, 2008Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2008, 6:03 PM MST for Graham County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 6:03 PM MST (01:03 UTC)
Expired
Aug 2, 2008, 6:30 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 030103
SVRTWC
AZC009-030130-
/O.NEW.KTWC.SV.W.0065.080803T0103Z-080803T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
603 PM MST SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 630 PM MST

* AT 553 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS  
  STORM WAS LOCATED ON MOUNT GRAHAM...OR 13 MILES SOUTHWEST OF       
  SAFFORD...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MOUNT GRAHAM.   

LAT...LON 3264 11001 3279 11004 3280 10982 3259 10973
TIME...MOT...LOC 0102Z 098DEG 9KT 3269 10988

$$
1 follow-up statement
000 
WWUS55 KTWC 030116
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST SAT AUG 2 2008

AZC009-030130-
/O.CON.KTWC.SV.W.0065.000000T0000Z-080803T0130Z/
GRAHAM AZ-
612 PM MST SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR CENTRAL GRAHAM COUNTY...

AT 606 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED ON MOUNT 
GRAHAM...OR 15 MILES SOUTHWEST OF DOWNTOWN SAFFORD...MOVING WEST AT 
10 MPH.

LARGE HAIL AND HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE THE 
MAIN THREATS FROM THIS STORM. THIS SEVERE THUNDERSTORM WILL 
OTHERWISE REMAIN OVER OPEN COUNTRY AND IMPACT CAMPERS AND HIKERS ON 
THE MOUNTAIN. 

LAT...LON 3264 11001 3279 11004 3280 10982 3259 10973
TIME...MOT...LOC 0112Z 098DEG 9KT 3269 10991

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 2 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA DURING THE
UPCOMING WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL.

&&

.DISCUSSION...HIGH PRESSURE ALOFT CENTERED OVER THE CENTRAL CONUS
PLAINS WITH GENERALLY ELY FLOW OVER SRN AZ. SCATTERED SHOWERS AND
THUNDERSTORMS SOUTH AND EAST OF TUCSON THIS EVENING AND ISOLATED
SHOWERS/THUNDERSTORMS ACROSS SE PINAL AND WRN/CENTRAL PIMA
COUNTIES...WITH ACTIVITY EXPECTED TO DECREASE IN COVERAGE AND
INTENSITY AFTER MIDNIGHT. AS NOTED IN SWODY1...BOUNDARY LAYER TO BE
WELL MIXED OVER THE DESERTS OF SRN AZ THIS AFTERNOON. THUS POTENTIAL
EXISTS FOR STRONG TO SEVERE WIND GUSTS AND PERHAPS MARGINALLY SEVERE
HAIL DURING THE LATTER PART OF THIS AFTERNOON INTO EARLY THIS
EVENING. SEVERE THREAT DIMINISHING MARKEDLY SHORTLY AFTER SUNSET.
POTENTIALLY HEAVY RAINFALL BY EARLY SUNDAY ACROSS PORTIONS OF SANTA
CRUZ AND COCHISE COUNTIES. THEREAFTER...MOISTURE AND FLOW SHOULD BE
SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS
DURING THE UPCOMING WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING
CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA INTO THIS EVENING. CLOUD
DECKS GENERALLY 8-10K FT AGL WITH LOWER CEILINGS VICINITY TSRA.
VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH
STRONGEST STORMS. BULK OF TSRA/SHRA TO END AFTER 03/07Z. LIGHT
DIURNALLY DRIVEN SURFACE WINDS OUTSIDE OF TSRA. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:31 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 2, 8:40 PM MSTAreal Flood AdvisoryTWCCochise95 min
Aug 3, 3:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee89 min
Aug 3, 3:26 PM MSTSevere Thunderstorm WarningTWCGreenlee34 min
Aug 3, 3:43 PM MSTSevere Thunderstorm WarningTWCGraham47 min
Aug 3, 4:01 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee29 min
Aug 3, 4:37 PM MSTFlash Flood WarningTWCGraham113 min
Aug 3, 4:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 3, 4:55 PM MSTFlash Flood WarningTWCCochise110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.